Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 246, NWS Springfield, MO

August 29, 2020Douglas County, Howell County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 29, 2020, 12:14 PM CDT for Douglas County, Howell County, Texas County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2020, 12:14 PM CDT (17:14 UTC)
Expired
Aug 29, 2020, 1:15 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 12:33 PM CDTTSTM WND DMGCabool, MOPICTURE ON SOCIAL MEDIA RELAYED VIA MEDIA PARTNER OF A STORAGE TRAILER BLOWN ONTO ITS SIDE AS WELL AS SOME SHINGLES TORN OFF IN CABOOL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS53 KSGF 291714
SVRSGF
MOC067-091-215-291815-
/O.NEW.KSGF.SV.W.0246.200829T1714Z-200829T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1214 PM CDT Sat Aug 29 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Douglas County in southwestern Missouri...
  Northern Howell County in south central Missouri...
  Southern Texas County in south central Missouri...

* Until 115 PM CDT.

* At 1213 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles northeast of Hartville to 7 miles north of
  Norwood to near Mountain Grove to 7 miles west of Cabool, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. This line of storms has a history of 
           downing tree and tree limbs a long with power lines. 

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mountain Grove...                 Mountain View...
  Willow Springs...                 Cabool...
  Houston...                        Summersville...
  Raymondville...                   Huggins...
  Arroll...                         Bucyrus...
  Elk Creek...                      Eunice...
  Yukon...                          Hartshorn...
  Clear Springs...                  Solo...
  Pine Crest...                     Simmons...
  Bendavis...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3698 9225 3735 9225 3737 9165 3691 9166
TIME...MOT...LOC 1713Z 276DEG 33KT 3738 9242 3721 9237 3717 9227 3710
9224 3703 9226

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
741 
WWUS53 KSGF 291748
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1248 PM CDT Sat Aug 29 2020

MOC067-291757-
/O.CAN.KSGF.SV.W.0246.000000T0000Z-200829T1815Z/
Douglas MO-
1248 PM CDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS COUNTY IS
CANCELLED...

The storms which prompted the warning have  moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3696 9209 3701 9210 3705 9209 3705 9210
      3734 9219 3737 9165 3691 9166
TIME...MOT...LOC 1747Z 281DEG 31KT 3731 9207 3721 9195 3707 9191 3690
9196

$$

MOC091-215-291815-
/O.CON.KSGF.SV.W.0246.000000T0000Z-200829T1815Z/
Howell MO-Texas MO-
1248 PM CDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHERN HOWELL AND SOUTHERN TEXAS COUNTIES...

At 1247 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Houston to 10 miles northeast of
Cabool to 6 miles south of Willow Springs, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mountain View...                  Willow Springs...
Cabool...                         Houston...
Summersville...                   Raymondville...
Arroll...                         Bucyrus...
Elk Creek...                      Eunice...
Yukon...                          Hartshorn...
Clear Springs...                  Solo...
Pine Crest...                     Simmons...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3696 9209 3701 9210 3705 9209 3705 9210
      3734 9219 3737 9165 3691 9166
TIME...MOT...LOC 1747Z 281DEG 31KT 3731 9207 3721 9195 3707 9191 3690
9196

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
308 
WWUS53 KSGF 291814
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
114 PM CDT Sat Aug 29 2020

MOC091-215-291824-
/O.EXP.KSGF.SV.W.0246.000000T0000Z-200829T1815Z/
Howell MO-Texas MO-
114 PM CDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HOWELL AND SOUTHERN
TEXAS COUNTIES WILL EXPIRE AT 115 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3696 9209 3701 9210 3705 9209 3705 9210
      3734 9219 3737 9165 3691 9166
TIME...MOT...LOC 1814Z 276DEG 33KT 3728 9176 3718 9164 3704 9160 3687
9166

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:01 AM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 29, 6:01 AM CDT, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 AM CDT Sat Aug 29 2020

.SHORT TERM...(Today and tonight)
Issued at 132 AM CDT Sat Aug 29 2020

The forecast is complex for today and tonight with models
(including CAMs) indicating a wide variety of possible scenarios.
The main concern will be the potential for strong to severe storms
and flash flooding.

Conditions are currently pretty quiet across the Missouri Ozarks
and southeastern Kansas. We will be watching for patchy fog
development during the predawn hours, however any fog that
develops should be confined to valleys and will be shallow in
nature. HREF and NBM probabilities back the expected marginal
coverage of fog.

As we get into the post-sunrise hours, we will be watching the
progress of convection currently ongoing across central and
western Kansas. There are some model solutions which bring this
activity into the I-49 corridor somewhere in the 14-17 UTC time
frame.

Meanwhile, a cold front will be dropping south across the area
today. This front will likely move through the I-44 corridor
in the 13-15 UTC time frame and reach the Arkansas state line by
noon. This front will then likely stall as surface low pressure
slowly tracks east across central Oklahoma.

Additional thunderstorms may develop from early to mid afternoon
near and just north of the surface front as the atmosphere becomes
weakly capped. Convective initiation may also be aided by a
mesoscale convective vortex (MCV) associated with the current
activity over the western half of Kansas.

Short term models and ensemble probabilities indicate a high
likelihood of MLCAPE values reaching the 1500-2500 J/kg range
generally along and south of the U.S. 60 corridor this afternoon
and early this evening. Deep layer shear across this region will
be sufficient for strong to severe storms as a 500 mb jet of
around 45 knots shifts into central and southern Missouri.

CAPE/shear profiles and forcing mechanisms from this afternoon
into early this evening may be slightly more supportive of strong
to severe clusters and line segments versus supercells. Thus,
damaging wind gusts over 60 mph and hail to the size of half
dollars will be the primary potential severe weather hazards. If
deep layer shear is a bit stronger than forecast and cells are
more discrete, there would be supercell potential which would
necessitate an increase in potential hail size.

The threat for tornadoes looks very low at this point given a lack
of low-level shear. If 0-3 km shear can increase by 5-10 knots,
there could be some mesovortex spin-up potential. That surface
front could also serve as a localized focus for increased
vertical vorticity. However, indications are that this feature may
slide just into northern Arkansas.

As for highs today, we should see a pretty good range with that
front sliding south through the area. Highs near the Arkansas
border should make the lower to perhaps middle 90s. In contrast,
areas up towards Highway 54 may only make the middle 80s. It
should be noted that earlier arrival/initiation of convection may
result in cooler high temperatures over parts of the area.

As we get into later this evening and the overnight period, what
transpires late this afternoon and early this evening will play a
big role in continued thunderstorm potential. It is quite possible
that convective outflow begins to seep south. This may also shift
the effective surface front south. Where this outflow/front ends
up will be key as a low-level jet develops and overrides the
front and/or outflow.

The setup appears favorable for training thunderstorms as upper
level jet coupling becomes juxtaposed with low-level isentropic
upglide. If the outflow and/or surface front do propagate south,
the training thunderstorm potential may be more over eastern
Oklahoma and northern Arkansas. In contrast, this training could
take place over portions of southern Missouri if the better
upglide sets up over this region.

Our confidence is slightly higher that the "farther south"
scenario may pan out. Thus, we have elected to forgo a Flash Flood
Watch at this point over our southern counties. A watch may
certainly be required sometime today if confidence increases that
the heavier rain threat will shift into southern Missouri.

.LONG TERM...(Sunday through Friday)
Issued at 132 AM CDT Sat Aug 29 2020

Leftover convection near that front may then be ongoing across
southern Missouri Sunday morning. Afternoon PoPs are a tough call
as models indicate a short wave trough departing in the morning
with a second and weaker short wave trough possibly arriving in
the afternoon. Additionally, the position of that front will be
key. We are fairly confident that temperatures will be cooler on
Sunday with several areas likely remaining in the 70s for highs.

An upper level zonal flow will then begin to amplify from later
Monday into Tuesday as upper level energy digs southeast across
the central and southern Plains. That front should return north
with the approaching energy and keep the potential for showers and
thunderstorms going. This includes continued concerns for heavy
rainfall and the potential for flooding.

For Wednesday and Thursday, global models and ensembles then
indicate that this upper level energy will be slow to clear the
area as it becomes at least partially separated from the main
westerlies. This will keep the potential for showers and
thunderstorms going.

Confidence is then increasing that a northwesterly flow aloft may
then set up into next weekend as an upper level ridge strengthens
over the western U.S. This may finally shift that front out of
the region and lend support to drier conditions.

As for temperatures next week, there is high confidence in below
normal readings due to the expected clouds and precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 552 AM CDT Sat Aug 29 2020

Scattered thunderstorms will impact southern Missouri for much of
the period as a cold front moves south into northern Arkansas.
MVFR and brief IFR can be expected in the vicinity of storms along
with gusty and erratic winds.

There is then an increasing signal for widespread MVFR and then
IFR ceilings late tonight as that front stalls across northern
Arkansas.

Surface winds will generally be out of the north to northeast
behind that passing front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Aug 29, 11:50 AM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1150 AM CDT Sat Aug 29 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1150 AM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Strong winds of 60 to 70 mph will occur in a localized area with
thunderstorms east of Springfield to the Houston area early this
afternoon. Frequent lightning and heavy rain will also be
possible.

Additional storms will be possible again tonight especially over
far southern Missouri. There is the potential for flash flooding
where storms train over the same areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Multiple rounds of thunderstorms are expected from Sunday through
the middle of next week. This may continue the threat for
flooding over parts of the area.

No severe storms are expected on Sunday. The potential for strong
to severe storms remains unclear for the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for wind damage reports may still be needed
this afternoon.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Aug 29, 11:25 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     TSTM WND DMG     2 NNW LAKESIDE          37.18N 94.43W
08/29/2020                   JASPER             MO   LAW ENFORCEMENT

            TREE DOWNED.

&&
Local storm report, Aug 29, 11:27 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     2 E CARTHAGE            37.18N 94.27W
08/29/2020                   JASPER             MO   LAW ENFORCEMENT

            TREE DOWNED.

&&
Local storm report, Aug 29, 11:30 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     TSTM WND GST     5 SSE WILLARD           37.24N 93.39W
08/29/2020  M59 MPH          GREENE             MO   ASOS

            SGF AIRPORT. 51KTS AT 1554 UTC.

&&
Local storm report, Aug 29, 11:54 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     1 W OSKALOOSA           37.64N 94.62W
08/29/2020                   BARTON             MO   FIRE DEPT/RESCUE

            DELAYED REPORT NEAR ARCADIA. ESTIMATED 60-70
            MPH WINDS. POWER POLE SNAPPED NEAR THE BASE
            AT THE CORNER OF S MAIN ST AND W WALNUT ST.
            ANOTHER SET OF LINES TAKEN OUT BY ANOTHER
            LARGE TREE LIMB NEAR S MAIN ST AND W VINE
            ST. ALSO A TREE SPLIT AND FELL ON A HOUSE. A
            FULL HORSE TROUGH WITH 100 GALLONS OF WATER
            WAS TOSSED ABOUT 40 FEET. AND BETWEEN 15-20
            TREE LIMBS RANGING BETWEEN 8 AND 15 INCHES
            WERE DOWNED.

&&
Local storm report, Aug 29, 12:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     2 SSW NORTHVIEW         37.26N 93.00W
08/29/2020                   WEBSTER            MO   NWS EMPLOYEE

            LARGE LIMBS BLOCKING MOST OF ROAD AT JAMES
            RIVER BRIDGE ON HWY B SOUTH OF NORTHVIEW.

&&
Local storm report, Aug 29, 12:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 PM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND DMG     NORTHVIEW               37.29N 93.00W
08/29/2020                   WEBSTER            MO   NWS EMPLOYEE

            SEVERAL TREE LIMBS DOWNED 4 TO 8 INCHES IN
            DIAMETER.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:55 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton50 min
Aug 29, 9:32 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence58 min
Aug 29, 9:48 AM CDTSpecial Weather StatementSGFBarry, Lawrence, McDonald, Newton57 min
Aug 29, 9:56 AM CDTSpecial Weather StatementSGFChristian, Greene, Polk64 min
Aug 29, 10:32 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Polk, Stone, Webster43 min
Aug 29, 10:40 AM CDTSpecial Weather StatementSGFStone, Taney50 min
Aug 29, 10:48 AM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Douglas, Laclede, Polk, Webster57 min
Aug 29, 11:09 AM CDTSpecial Weather StatementSGFDouglas, Ozark66 min
Aug 29, 11:34 AM CDTSevere Thunderstorm WarningSGFWebster, Wright56 min
Aug 29, 12:16 PM CDTSpecial Weather StatementSGFHowell44 min
Aug 29, 1:00 PM CDTSpecial Weather StatementSGFHowell, Oregon, Shannon75 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.